Alert archive / Pennsylvania / Flash Flood Warnings in 2005

Flash Flood Warning 34, NWS Pittsburgh, PA

August 8, 2005Washington County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 8, 2005, 7:34 AM EDT for Washington County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2005, 7:34 AM EDT (11:34 UTC)
Expired
Aug 8, 2005, 10:30 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 25 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 8:16 AM EDTFLASH FLOODMcmurray, PAWIDESPREAD FLOODING REPORTED THROUGHOUT THE PETERS TOWNSHIP AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 11.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 081135
FFWPBZ
PAC125-081430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
734 AM EDT MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN PENNSYLVANIA

* UNTIL 1030 AM EDT

* AT 733 AM EDT...VERY HEAVY RAIN FROM FROM SLOW MOVING              
  THUNDERSTORMS HAS DROPPED 1.5 TO 2.5 INCHES OF RAIN IN NORTHERN    
  WASHINGTON COUNTY OVER THE LAST 2 HOURS. THIS AMOUNT OF RAIN WILL  
  CAUSE FLOODING ON SMALL STREAMS AS WELL AS POOR DRAINAGE AND LOW   
  LYING AREAS.

* SOME LOCATIONS THAT WILL RECEIVE HEAVY RAIN WITH POSSIBLE FLASH
FLOODING IN LOW LYING AREAS...
  WASHINGTON...
  MCMURRAY...
  MCDONALD...
  CANONSBURG...
  BURGETTSTOWN...
  AVELLA...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4040 8028 4033 8019 4028 8002 4018 8000
      4015 8050 4040 8050

$$
1 follow-up statement
000 
WGUS71 KPBZ 081209
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
807 AM EDT MON AUG 8 2005

PAC125-081430-
WASHINGTON PA-
807 AM EDT MON AUG 8 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT FOR
WASHINGTON COUNTY...

AT 804 AM EDT...MODERATE TO HEAVY RAIN CONTINUED TO FALL OVER 
PORTIONS OF NORTHERN WASHINGTON COUNTY. THE INTENSITY OF THE 
RAINFALL HAS DECREASED...HOWEVER ANY ADDITIONAL RAINFALL WILL 
CONTINUE TO PRODUCE RUNOFF AND INCREASE THE THREAT FOR ADDITIONAL 
FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCDONALD AND 
BURGETTSTOWN AND CANONSBURG.

LAT...LON 4041 8030 4033 8019 4028 8002 4021 8016
      4019 8050 4042 8050

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 4:40 AM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 8, 4:40 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
440 AM EDT MON AUG 8 2005

.SHORT TERM (REST OF TODAY)...

UPDATE ISSUED FOR MORE RAPID DEVELOPMENT OF SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS THAT HAVE DEVELOPED WITH THE ADVANCE OF
SHRTWV UP THE APPALACH.

&&

.PREVIOUS DISCUSSION...
(ISSUED 245 AM EDT MON AUG 8 2005)

SHORT TERM (TODAY THROUGH WEDNESDAY)...

OVRALL SITUATION OF ISOLD NGTTIME -SHRA AND SCT AFTN TSRA LKS TO
PERSIST THRU TUE WITH DP GRADIENT MEANDERING ACRS THE CWA...BUT WITH
STRONGER PRESENCE OVR THE SRN HALF.  THIS FEATURE STRETCHING BTN ERN
ATLANTIC HIGH AND SERN CONUS LOW UNDR MID/UPR TROF OVR THE OH AND TN
VALLEYS.

DYNAMICS PROGGED TO IMPROVE BY WED WITH DPR SYS XG CAN TO THE S OF
JAMES BAY. PREFRONTAL TROF WITH THIS SYS EXPECTED TO BE OVR THE WRN
ZONES BY WED EVE WITH STRNGER WIND FIELD AND IMPROVED LAPSE RATES.
HENCE...CHC TSRA NMBRS WERE MAINTAINED INTO THE NGT WITH CURRENT
TIMING OF THE FRONT FOR THU.

LONG TERM (THURSDAY THROUGH SUNDAY)...

GFS MDL DRIVING THE AFORE MENTIONED FRONT THRU THE CWA ON THU...BUT
CONFIDENCE IN PENETRATION...PLACEMENT...AND TIMING ARE MINIMAL FOR
THIS ISSUANCE.  HAVE TRENDED CHC POPS FOR A FRONTAL PASSAGE OR
POTENTIAL HANGUP ON THU...BUT OVRALL ADJUSTMENTS TO LONG TERM PDS
WERE COSMETIC.

AVIATION...

CONDITIONS WILL PRIMARILY BE VFR WITH SCATTERED TO BROKEN MID AND
HIGH CLOUDS. INCREASED LOW LEVEL MOISTURE WILL PROVIDE AREAS OF MVFR
AND IFR VISIBILITIES AROUND SUNRISE.  ISOLATED IFR TO LIFR CEILINGS
ARE POSSIBLE.

THE AFTERNOON WILL BECOME SOMEWHAT UNSTABLE SO ISOLATED
THUNDERSTORMS WILL POP UP.  THESE STORMS WILL GIVE LOCALIZED MVFR
CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 8, 5:12 AM EDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 AM EDT MON AUG 8 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090911-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
512 AM EDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:11 PM EDTSevere Thunderstorm WarningPBZWashington35 min
Aug 8, 7:30 AM EDTFlash Flood WarningPBZIndiana3 hr
Aug 8, 10:05 AM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 8, 10:21 AM EDTFlash Flood WarningPBZIndiana3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.